Thunderstorm Wind, Harper
- When
- June 27, 9:33 PM CST to 9:35 PM CST
- Where
- Harper County, 1.38 mi S of Anthony
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.130, -98.030
Trained spotter estimated 60 mph winds.
Severe thunderstorms moved in from western Kansas and brought strong wind gusts of 60 to 65 mph to south central Kansas. No damage was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Severe thunderstorms moved in from western Kansas and brought strong wind gusts of 60 to 65 mph to south central Kansas. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 27, 6:14 PM CST, 3 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 714 PM CDT Tue Jun 27 2023 .SYNOPSIS... Issued at 325 PM CDT Tue Jun 27 2023 FORECAST HIGHLIGHTS THROUGH THE WEEKEND: * Thunderstorm and severe weather chances this evening over southern Kansas. * Triple digit heat Wednesday--Friday. * Modest cool down into the 80s-90s for the weekend. * Shower/thunderstorm chances Friday night--Saturday night. && .SHORT TERM...(This evening through Tonight) Issued at 325 PM CDT Tue Jun 27 2023 Challenging forecast this evening, with the potential for severe thunderstorms over southern Kansas, although chances are not looking as favorable as previously expected. Airmass remains capped to surface-based parcels across much of the region, thanks to widespread morning convection across portions of Kansas and Oklahoma. The instability axis remains well south-southwest-west of the forecast area, where heating and especially boundary layer moisture is greatest. However with time, this instability axis will inch closer north this evening, increasing the potential for severe weather tracking east-southeast across southern KS. We're confident that thunderstorm activity will get going across the High Plains this afternoon into the early evening, and gradually congeal into one or more forward-propagating complexes given decent DCAPE values. Strong instability and impressive deep layer shear values for late June standards will favor higher-end severe weather potential, especially over southwest Kansas and northern Oklahoma, with the main threats 70-85+ mph winds and large hail. Questions arise on how far east this higher-end activity will reach, given warming mid-level temperatures and instability dropping off with eastward extent. As the instability axis inches closer from the south amidst a strengthening low-level jet, thinking higher- end severe winds of 60-80+ could reach as far east as I-135 and north to around Highway 54/400. Hail size will likely drop off with eastward extent with the mature MCS. Further east over southeast Kansas, thinking the MCS will lose some steam due to the warmer mid-level temperatures and instability dropping off, but could still see 50-65 mph winds. .LONG TERM...(Wednesday through Tuesday) Issued at 325 PM CDT Tue Jun 27 2023 Summer heat is the main message for Wednesday--Friday, with high temperatures soaring into the 90s and 100s. Fortunately, dewpoints will fall as well, and there will be some wind, which will give some relief. Still, heat indices 100-105 degrees are possible areawide. Given questions on convective outflow over mainly southeast Kansas, may hold off on issuing a heat advisory, but am still evaluating. A cold frontal zone is expected to progress south through the region this weekend, supporting a modest cool down into the 80s-90s, along with chances for showers/thunderstorms. Thinking the greatest precipitation chances at this point will be Friday night through Saturday night. Gusty south to southwest winds will develop across the area on Wednesday && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 639 PM CDT Tue Jun 27 2023 A complex of storms developing over the Southern High Plains will eventually propagate eastward across southern Kansas later this evening with increasing probabilities for damaging winds impacting areas near the OK state line. IFR/MVFR will be likely within the line of storms but VFR is expected to prevail in it's wake. Breezy west to southwest winds will develop across the area on Wednesday with VFR prevailing although plenty of high cloudiness will linger. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 103 75 102 / 70 10 10 0 Hutchinson 72 100 73 101 / 60 10 10 0 Newton 73 101 74 102 / 50 10 10 0 ElDorado 74 102 75 102 / 60 10 10 0 Winfield-KWLD 74 107 76 103 / 80 10 10 0 Russell 68 98 70 99 / 30 10 20 0 Great Bend 69 99 71 99 / 40 10 20 0 Salina 71 99 73 101 / 30 10 10 0 McPherson 72 100 72 101 / 40 10 10 0 Coffeyville 75 103 77 105 / 70 10 10 0 Chanute 75 102 78 105 / 60 10 10 0 Iola 74 101 77 104 / 60 10 10 0 Parsons-KPPF 75 103 77 105 / 70 10 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 9 PM CDT Wednesday for KSZ049-052-053- 070>072-094>096-098>100. && SYNOPSIS...ADK SHORT TERM...ADK LONG TERM...ADK AVIATION...MWM
Hazardous Weather Outlook National Weather Service Wichita KS 425 PM CDT Tue Jun 27 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-282130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 425 PM CDT Tue Jun 27 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A thunderstorm complex is expected to race east to southeast this evening across far southern Kansas and northern Oklahoma. The primary threats will be damaging winds of 60 to 85 mph and quarter size hail, especially across south-central Kansas south of Highway 54 400, and west of I-135. An isolated brief tornado cannot be ruled out as well. The severe weather threat should diminish some as storms continue moving east into southeast Kansas later tonight, although 60 to 70 mph winds will remain possible. The time frame for storms tonight is roughly 8pm through 2am. Heavy rain associated with the thunderstorm complex may lead to minor localized flooding across southern Kansas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Afternoon heat indices up to around 105 degrees are expected Wednesday through Friday across the area. A few storms are possible across central and north-central Kansas Wednesday evening. Severe weather is not expected. Off-and-on chances for storms exist across the area from Thursday night through Monday, with the highest chances Friday evening through Saturday evening. A few strong to severe storms are possible, along with locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
931 PM CDT Tue Jun 27 2023
KSZ047-280330-
Barton KS-
931 PM CDT Tue Jun 27 2023
...A strong gust front will impact portions of Barton County through
1030 PM CDT...
At 930 PM CDT, Doppler radar was tracking a line of strong winds
west of Barton County, moving northeast at 75 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert,
Olmitz, Galatia, Susank, Great Bend Airport, Cheyenne Bottoms and
Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3862 9903 3870 9902 3870 9848 3826 9848
3826 9903
TIME...MOT...LOC 0230Z 253DEG 65KT 3825 9910
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CRWSpecial Weather Statement
National Weather Service Wichita KS
1000 PM CDT Tue Jun 27 2023
KSZ082-091-280415-
Harper KS-Kingman KS-
1000 PM CDT Tue Jun 27 2023
...Strong thunderstorms will impact portions of Harper and Kingman
Counties through 1115 PM CDT...
At 958 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cullison to 6 miles northeast of Aetna to
near Capron. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingman, Anthony, Harper, Attica, Norwich, Cunningham, Nashville,
Murdock, Waterloo, Willowdale, Zenda, Spivey, Bluff City, Cleveland,
Danville, Penalosa, Waldron, Freeport, Mt Vernon and Corwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.
&&
LAT...LON 3700 9835 3738 9835 3739 9846 3773 9846
3773 9781 3701 9780 3700 9786
TIME...MOT...LOC 0258Z 254DEG 39KT 3758 9891 3714 9889 3693 9864
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
CRWThe Vance AFB radar (KVNX), 44 km away, was scanning. The volume nearest the first event began at 03:33 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trained spotter estimated 60 mph winds.
Trained spotter measured wind gusts between 60 to 65 mph.
Strother Field Airport ASOS measured a wind gust to 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115576, 1115577, 1115579.